Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Grand Rapids, MI

August 1, 2002Lake County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2002, 7:30 PM EDT for Lake County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2002, 7:30 PM EDT (23:30 UTC)
Expired
Aug 1, 2002, 8:30 PM EDT
In force
60 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 124 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 6:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2319 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WUUS53 KGRR 012330
SVRGRR
MIC085-020030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
730 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 830 PM EDT

* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IRONS...OR ABOUT 19 MILES NORTH OF
  BALDWIN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LUTHER AROUND 805 PM EDT
   BRISTOL AROUND 815 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

MJS MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:55 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 1, 3:55 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT THU AUG 01 2002

SHORT TERM DISCUSSION...
FORECAST CONCERNS IN THE SHORT TERM ARE MAINLY TONIGHT...ASSOCIATED
WITH THE FRONTAL PASSAGE. IN THE WAKE OF THE FRONT...HIGH PRESSURE
BUILDS BACK IN FOR FRIDAY INTO SATURDAY. ALOFT...STRONG SHORTWAVE
OVER MINNESOTA THIS AFTERNOON...PIVOTS NORTHEAST INTO ONTARIO...AND
RIDGING REDEVELOPS ALOFT AS WELL. SO...PRECIPITATION CHANCES AND
THREAT OF SEVERE ARE THE MAIN CONCERNS EARLY ON...THEN THE FORECAST
SHOULD BE FAIRLY BENIGN. MODELS ARE ALL FAIRLY SIMILAR WITH THE MAIN
FEATURES.

COLD FRONT STRETCHES FROM THE WESTERN UPPER PENINSULA SOUTHWEST INTO
IOWA AT 18Z. MOIST...UNSTABLE AIR IS IN PLACE AHEAD OF THE FRONT...
WITH TEMPERATURES IN THE UPPER 80S/LOWER 90S AND DEW POINTS IN THE
70S. CAPE VALUES ARE ON THE ORDER 3000-4000 J/KG AND LI/S TO -10.
BOUNDARIES FROM THE CONVECTION TO THE NORTH HAVE NOT BEEN ABLE TO
PUSH SOUTHWARD...AND THE CAP HAS INHIBITED CONVECTION THIS
AFTERNOON. THE COLD FRONT PUSHING INTO THIS AIRMASS FROM THE WEST
SHOULD NOT HAVE MUCH OF A PROBLEM BREAKING THE CAP THIS EVENING.
WILL CONTINUE THE CHANCE POPS (40 PCT) AT THIS POINT THOUGH FOR
SCATTERED SHOWERS AND THUNDERSTORMS. GIVEN THE EXTENT OF THE
INSTABILITY...SEVERE STORMS REMAIN POSSIBLE. MAIN THREAT FOR STORMS
THIS EVENING AND OVERNIGHT WOULD BE WIND...AS THE HIGH CAPE
ENVIRONMENT WOULD SUPPORT THIS. WILL STAY NEAR GUIDANCE TEMPERATURES
FOR LOWS...MAINLY IN THE 60S.

LINGERING CONVECTION ALONG THE FRONT STILL SEEMS PLAUSIBLE IN THE
SOUTH PER THE GOING FORECAST AND WILL LEAVE THAT AS IS. A 40 PCT
CHANCE OF SHOWERS AND STORMS IN THE MORNING. OTHERWISE...EXPECT
MOSTLY SUNNY SKIES NORTH AND PARTLY CLOUDY SKIES SOUTH. HIGHS SHOULD
MAINLY BE IN THE LOWER TO MIDDLE 80S.

FRIDAY NIGHT AND SATURDAY LOOK FAIRLY QUIET WEATHER WISE...WITH
SURFACE RIDGING IN PLACE...AND UPPER RIDGING REESTABLISHING ITSELF.
WILL NEED TO BUMP HIGH TEMPS ON SATURDAY...AS 850MB TEMPS ARE IN THE
18 TO 19 C RANGE. WILL BUMP HIGHS INTO THE UPPER 80S AT MOST
LOCATIONS.

WILL LEAVE SATURDAY NIGHT DRY FOR NOW...BUT LATER FORECASTS MAY NEED
TO INTRODUCE CHANCE POPS FOR SHOWERS AND THUNDERSTORMS ARE THE HOT
AIR RETURNS ON THE BACKSIDE OF THE RETREATING RIDGE. 850MB TEMPS ARE
RISING INTO THE LOWER 20S C AND A LOW LEVEL JET IS BEGINNING TO
PIVOT TOWARD LOWER MI. WILL GO WITH PARTLY CLOUDY AT THIS POINT WITH
LOWS IN THE UPPER 60S.

DUKESHERER

EXTENDED FORECAST DISCUSSION...
THE MODELS START OUT IN FAIR AGREEMENT WITH A 500 MB RIDGE ANCHORED
IN THE MID WEST AND ANOTHER IN A SERIES OF WEAK SURFACE COLD FRONTS
POISED TO ENTER THE WESTERN GREAT LAKES REGION.  THE CANADIAN AND
AVN ARE THE QUICKEST WITH THIS FRONT WITH IT EXTENDING FORM CENTRAL
LAKE SUPERIOR ACROSS WI/SRN MN TO SD...ECMWF/MRF A LITTLE SLOWER
WITH THE FRONT FROM THE MN ARROWHEAD TO A LOW IN THE CENTRAL HIGH
PLAINS OF KS/NE. AS HAS BEEN THE CASE WITH THE PAST FEW FRONTS THERE
ARE A NUMBER OF UPPER TROUGHS AND SURFACE WAVES THAT MOVE ALONG THE
FRONT.  UPPER WAVES GET DAMPENED OUT AS THEY MOVE THROUGH THE RIDGE
AND DYNAMIC FORCING WITH THE FRONT WEAKENS AS IT STRUGGLES TO MOVE
SE AND TRIES TO STALLS ACROSS NRN LWR BEFORE MOVING THROUGH. THE
AVN/CANADIAN PUSH THE ONLY MODEL TO DIVERGE FROM THIS SOLUTION
BRINGING THE FRONT THROUGH THE CWA ON MONDAY WHILE THE MRF WAITS FOR
TUE TO BRING THE FRONT THROUGH.  MODELS HAVE BEEN FAIRLY CONSISTENT
IN BACKING FROPA ON THIS ONE 12 TO 24 HOURS OVER THE LAST FEW RUNS
SO I HAVE DOUBTS THAT IT WILL MAKE IT THROUGH AT ALL WILL KEEP POPS
FOR MONDAY AND CONTINUE THAT CHANCE THROUGH TUESDAY DUE TO THE
UNCERTAINTY OF WHEN THE FRONT WILL MOVE THROUGH. LOOKED AT GUIDANCE
TEMPERATURES MAINLY FOR AMUSEMENT.  IT LOOKS LIKE THE HEAT WILL
CONTINUE.

MWH

.GRR...NONE.

In the hours before

Special weather statement, Aug 1, 2:10 PM EDT, 5 hours 20 minutes before
MIZ037>040-043>046-011830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 PM EDT THU AUG 1 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA AND NEWAYGO

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA AND MECOSTA

SEVERE THUNDERSTORMS MAY STILL DEVELOP AFTER 400 PM.

DUKESHERER
Special weather statement, Aug 1, 6:49 PM EDT, 41 minutes before
MIZ037>040-043>046-050>052-056>058-020345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
649 PM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL MIDNIGHT
EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:16 PM EDTSpecial Marine WarningGRR59 min
Aug 1, 6:16 PM EDTSpecial Marine WarningGRR59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.